A recent study states that people taking a commonly used class of osteoporosis drugs called bisphosphonates for more than five years may be doubling their risk of developing cancer of the gullet or esophagus.
According to researchers who conducted the study, although the results were worrying, doctors or patients should not rush to immediately change their medication. The drugs are prescribed mainly to older people to help strengthen weak bones.
According to media reports, Jane Green of Oxford University's Cancer Epidemiology Unit, whose research was published in the British Medical Journal, said, We have to be concerned, but this is the first large study with long-term follow up that has found this effect, and it is just one observational study. She added that esophageal cancer is uncommon therefore even a doubled risk is still a low risk.
Bisphosphonates are a class of drug which are designed to help prevent bone fractures and offset bone weakness associated with menopause and with osteoporosis. They include Merck & Co's Fosamax, Roche's Boniva, Novartis's Reclast and Warner Chilcott's Actonel.
Green and colleagues from Britain's Medicines and Healthcare products Regulatory Agency (MHRA) analyzed data from the UK General Practice Research database on men and women aged over 40 who had either esophageal cancer, stomach cancer or colorectal cancer diagnosed between 1995 and 2005. The study found that people with 10 or more prescriptions for bisphosphonates, or with prescriptions over about five years, had nearly doubled the risk of esophageal cancer when compared with people with no bisphosphonate prescriptions.
The risk of developing esophageal cancer was 30 percent higher in people who had one or more previous prescriptions for oral bisphosphonates, than in those who had never taken the drugs. However, the researchers found no links between bisphosphonate prescriptions and stomach or bowel cancer.
A previous study using the same UK database found no link between bisphosphonates and esophageal cancer. However, the current research had tracked patients for almost twice as long. Green has also said that with populations aging, bone diseases such as osteoporosis were becoming more common, leading to higher levels of bisphosphonate use. She also said that it is important to view the findings as part of a wider picture. These are very commonly prescribed drugs and we don't have enough information about the long-term risks and benefits, she added.
In a commentary on the study, Diane Wysowski of the U.S. Food and Drug Administration has said that the the possibility of adverse effects on the esophagus should prompt doctors prescribing these drugs to consider the risks and associated benefits. It is also important that the patients report any difficulty in swallowing and throat, chest, or digestive discomfort so that they can be promptly evaluated and possibly advised to discontinue the drug.